Management of Chemotherapy Induced Cardiomyopathy

Author(s): Abdulfattah Saidi, Rami Alharethi.

Journal Name: Current Cardiology Reviews

Volume 7 , Issue 4 , 2011

Become EABM
Become Reviewer

Abstract:

Chemotherapy related cardiac dysfunction (CRCD) is a serious complication of anticancer therapy. CRCD can be classified into two types. Type I CRCD is exemplified by anthracyline- induced cardiac dysfunction and type II CRCD is exemplified by trastuzumab- induced cardiac dysfunction. The mechanism of cardiac toxicity in both types is not well defined. Certain risk factors may play a role in developing the cardiac injury, most importantly, the cumulative dose when dealing with anthracycline induced cardiotoxicity. Establishing an early diagnosis and initiating early treatment may be an important step in preventing irreversible cardiac injury especially in type I CRCD. Currently there are no guidelines developed specifically for the treatment of chemotherapy induced cardiomyopathy (CIC), however a few small studies support the use of neurohormonal antagonists in the treatment and prevention of CIC. Large multi- centers trials are needed to establish guidelines for CIC. Until then, we advocate following the American College of Cardiology/ American Heart Association (ACC/AHA) and Heart Failure Society of America (HFSA) guidelines. Additionally, a close collaboration between the patient’s cardiologist and oncologist is strongly recommended in order to establish a long term plan for the patient.

Keywords: Cardiomyopathy, Chemotherapy, Management.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 7
ISSUE: 4
Year: 2011
Page: [245 - 249]
Pages: 5
DOI: 10.2174/157340311799960681
Price: $58

Article Metrics

PDF: 5